Oklahoma, 2004

Hail in Oklahoma, March 20, 2004

March 20, 2004 · NWS OUN · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 20, 2:41 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Mar 20, 2:41 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
241 PM CST SAT MAR 20 2004

POPS HAVE BEEN LEFT IN SOUTH CENTRAL AND SOUTHEAST OK UNTIL THE
FRONT MOVES BEYOND THESE AREAS THIS EVENING. GUSTY NORTH WINDS WILL
CONTINUE MUCH OF THE NIGHT AS THE COOLER...DRIER AIRMASS MOVES INTO
OK. WINDS WILL DIMINISH SUNDAY AND AFTERNOON TEMPERATURES WILL BE
MORE IN LINE WITH SEASONABLE NORMALS.

THE SURFACE HIGH IS EXPECTED TO MOVE FROM THE NORTHERN PLAINS INTO
THE TENNESSEE VALLEY BY MONDAY EVENING. WITH A WEAK UPPER LOW MOVING
ACROSS SOUTHERN NM MONDAY NIGHT AND THE SURFACE HIGH OVER
KY/TN...BOUNDARY LAYER MOISTURE WILL QUICKLY RETURN TO OK FROM THE
SOUTHWEST. SOME SHOWERS MAY FORM NORTH OF THE FRONTAL REMNANTS
MONDAY NIGHT. A BETTER CHANCE FOR RAIN COMES WEDNESDAY WITH A WEAK
UPPER WAVE FORECAST TO MOVE THROUGH AN OTHERWISE ZONAL FLOW PATTERN.
A STRONGER SOUTHWEST U.S. IMPULSE MAY AFFECT THE SOUTHERN PLAINS IN
STRONGER SOUTHWEST FLOW BY FRIDAY AND SATURDAY.

FCSTID = 9

OKC  42 59 37 60 / 00 10 00 00
HBR  42 61 39 63 / 00 10 00 00
SPS  46 61 39 64 / 20 10 00 00
GAG  34 62 37 65 / 00 10 00 00
PNC  36 56 33 57 / 00 10 00 00
DUA  48 61 39 62 / 60 10 00 00

.OUN...
OK...NONE
TX...NONE
Hazardous weather outlook, Mar 20, 3:40 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CST SAT MAR 20 2004

OKZ004>048-050>052-TXZ083>090-211300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING
ACROSS PORTIONS OF SOUTHERN AND SOUTHEASTERN OKLAHOMA AND WESTERN
NORTH TEXAS.

LOCATION...
GENERALLY ALONG AND SOUTHEAST OF A LINE FROM HOLDENVILLE
OKLAHOMA...TO ARCHER CITY TEXAS.

TIMING...
THROUGH 7 PM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
A SOUTHWARD-MOVING COLD FRONT WILL MOVE ACROSS SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS THROUGH 7 PM. THE ATMOSPHERE WILL CONTINUE TO
DESTABILIZE LATE THIS AFTERNOON...WITH CONVERGENCE ALONG THE FRONT
EXPECTED TO RESULT IN SCATTERED THUNDERSTORM DEVELOPMENT. STORM
MOTION WILL AVERAGE SOUTH AT 15 MPH. ALTHOUGH VERTICAL WIND SHEAR
WILL NOT BE PARTICULARLY STRONG FOR ORGANIZED SEVERE THUNDERSTORMS
...THE ATMOSPHERE WILL BECOME HIGHLY UNSTABLE...WHICH WILL SUPPORT
THE POTENTIAL FOR LARGE HAIL...POSSIBLY TO THE SIZE OF GOLF BALLS.
THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE REMAINDER OF SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS BY EARLY EVENING...BRINGING AN END
TO THE SEVERE THUNDERSTORM POTENTIAL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY MAR 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON TUESDAY AND WEDNESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

JAMES/CMS

In the hours before

Special weather statement, Mar 20, 4:58 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
458 PM CST SAT MAR 20 2004

OKZ048-202315-
ATOKA OK-
458 PM CST SAT MAR 20 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER CHOCKIE AT 458 PM CST...MOVING
SOUTHEAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE LIKELY WITH THIS STORM.  IF
IT INTENSIFIES FURTHER... HAIL LARGER THAN 3/4 INCH WILL BE LIKELY.

CMS
Special weather statement, Mar 20, 5:25 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CST SAT MAR 20 2004

OKZ052-202345-
BRYAN OK-
525 PM CST SAT MAR 20 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST OF CADDO AT 525
PM CST...MOVING SOUTHEAST AT 15 MPH. OTHER THUNDERSTORMS WERE
DEVELOPING FROM NEAR MADILL TO NORTH OF MCGEE CREEK LAKE.  ALL THE
THUNDERSTORMS WERE MOVING SOUTHEAST AT 20 MPH. STORMS CAPABLE OF
PRODUCING QUARTER-SIZE HAIL MAY DEVELOP OR MOVE INTO BRYAN COUNTY BY
6 PM.

PEOPLE IN BRYAN COUNTY...INCLUDING THE CITY OF DURANT...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

CMS

The radar

The Norman radar (KTLX), 157 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Bryan

When
March 20, 5:45 PM CST
Where
Bryan County, Brown
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.083, -96.483

Hail, Bryan

When
March 20, 6:06 PM CST
Where
Bryan County, 2 mi W of Durant
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.000, -96.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388354, 5388355.